Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Morristown, TN

June 14, 2001Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2001, 12:39 PM EDT for Scott County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 12:39 PM EDT (16:39 UTC)
Expired
Jun 14, 2001, 1:15 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Scott County, TN

What was reported inside it

TimeReportWhereRemark
Jun 14, 12:50 PM EDTThunderstorm WindHuntsville, TNTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1921 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WUUS54 KMRX 141639
SVRMRX
TNC151-141715-
/NEW.KMRX.SV.W.0121.141639-141715/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1239 PM EDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST TENNESSEE

* UNTIL 115 PM EDT

* AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NORMA...OR 14 MILES SOUTH OF ONEIDA...
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN SCOTT COUNTY AT 1250 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

$$

LAT...LON 3646 8467 3625 8456 3623 8441 3646 8437

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:20 AM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 14, 9:20 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT THU JUN 14 2001

SATELLITE SHOWS AN AXIS OF CONVECTION FROM SOUTHWEST NORTH CAROLINA
TO SOUTHEAST KENTUCKY.  THIS AXIS IS ASSOCIATED WITH A WEAK SHEAR
AXIS OVER THE SOUTHERN APPALACHIANS WHICH IS PROGGED BY BOTH THE
MESO-ETA AND RUC MODEL TO REMAIN IN PLACE FOR THIS AFTERNOON AND
EVENING.  BNA SOUNDING SHOWS THE AIRMASS OVER THE TENNESSEE VALLEY
IS ALREADY MODERATELY UNSTABLE WITH CAPES OF 2000-2500 J/KG WITH
LIFTED INDICES OF -5.  ALSO...K INDICES OF 32-34 WITH PWS NEAR 1.5
INCHES...SO VERY MOIST AIRMASS AS WELL.

AGREE WITH MIDNIGHT SHIFT FORECASTER THAT SCATTERED CONVECTION IS
ANTICIPATED LATER TODAY. WILL CHANGE WORDING TO REFLECT MORE OF
A COVERAGE TERM IN THE FORECAST. ALSO...HAVE ISSUED A SPS SHOWING
THE POTENTIAL OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING.  GIVE THE PWS AND SOME MID-LEVEL DRY AIR...DAMAGING
DOWNBURST WINDS WILL BE A CONCERN. ALSO...GSP ALREADY HAD A REPORT
OF DIME SIZE HAIL IN SOUTHWEST NORTH CAROLINA...SO MARGINAL HAIL
WILL BE A THREAT.

GIVEN THE HIGH MOISTURE CONTENT AND EXPECTED SLOW STORM MOTION...
LOCALIZED TORRENTIAL RAINS AND FLASH FLOODING WILL BE A CONCERN
AS WELL.

CURRENT TEMPERATURE FORECAST LOOKS GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

In the hours before

Special weather statement, Jun 14, 8:56 AM EDT, 3 hours 43 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
856 AM EDT THU JUN 14 2001

...ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS...
HAIL AND TORRENTIAL RAINS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST
NORTH CAROLINA...

A WEAK UPPER UPPER LEVEL DISTURBANCE WILL REMAIN ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING HELPING TO FOCUS THE
VERY WARM...MOIST AND UNSTABLE AIR ACROSS THE REGION.  SCATTERED
THUNDERSTORMS WILL DEVELOP AND INTENSIFY THIS AFTERNOON ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA
WITH ISOLATED STORMS POSSIBLY BECOMING SEVERE.  THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORM WINDS...HAIL UP
TO DIME SIZE AND TORRENTIAL RAINS.

THE HEAVY RAINS MAY PRODUCE LOCALIZED PONDING OF LOW LYING AREAS
AND STREET FLOODING.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO
KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.  PLEASE STAY TUNED TO YOlUR NOAA
WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER
STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH
Special weather statement, Jun 14, 10:11 AM EDT, 2 hours 28 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-142100-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT THU JUN 14 2001

...ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS...
HAIL AND TORRENTIAL RAINS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST
NORTH CAROLINA...

A WEAK UPPER LEVEL DISTURBANCE WILL REMAIN ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING HELPING TO FOCUS THE
VERY WARM...MOIST AND UNSTABLE AIR ACROSS THE REGION.  SCATTERED
THUNDERSTORMS WILL DEVELOP AND INTENSIFY THIS AFTERNOON ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA
WITH ISOLATED STORMS POSSIBLY BECOMING SEVERE.  THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORM WINDS...HAIL UP
TO DIME SIZE AND TORRENTIAL RAINS.

THE HEAVY RAINS MAY PRODUCE LOCALIZED PONDING OF LOW LYING AREAS
AND STREET FLOODING.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO
KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.  PLEASE STAY TUNED TO YOUR NOAA
WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER
STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:27 PM EDTSevere Thunderstorm WarningMRXMorgan48 min
Jun 14, 2:03 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane42 min
Jun 14, 2:20 PM EDTSevere Thunderstorm WarningMRXMcMinn25 min
Jun 14, 2:21 PM EDTSevere Thunderstorm WarningMRXRhea39 min
Jun 14, 3:01 PM EDTSevere Thunderstorm WarningMRXClaiborne44 min
Jun 14, 3:07 PM EDTSevere Thunderstorm WarningMRXMcMinn38 min
Jun 14, 4:58 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins47 min
Jun 14, 5:46 PM EDTSevere Thunderstorm WarningMRXGreene44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.